Heparin-induced thrombocytopenia in children: 12 new cases and review of the literature.
2004 (English)In: Thrombosis and Haemostasis, ISSN 0340-6245, Vol. 91, no 4, 719-24 p.Article in journal (Refereed) Published
Immune-mediated heparin-induced thrombocytopenia (HIT) is a rare but severe adverse effect of heparin therapy. Only few data are available on clinical presentation, diagnosis and management of HIT in children. Records of all patients sent to our laboratory between 1995 and November 2003 were reviewed. To identify literature reports a Medline search was performed, the reference lists of those publications were screened and the abstracts of meetings on thrombosis and hemostasis between 2000 and 2003 were assessed. We identified 12 new HIT patients between 13 months and 18 years of age from our laboratory and 71 reports on HIT in children in the literature. For the assessment of frequency of HIT all studies enrolling > 100 patients were analyzed. HIT is rare in children. In pediatric patients, there seem to be two risk groups: newborns and infants under 4 years of age undergoing cardiac surgery (incidence approximately 1-2%), and teenagers treated with heparin for thrombosis. For confirmation of HIT in children, antigen assays are most important. There are conflicting data on the optimal cut-off, with one randomized, double-blind trial indicating that the cut-off established in adults is appropriate. There are no systematic studies on alternative anticoagulants in children affected by HIT. Most data are available for lepirudin and danaparoid. Substitution of unfractionated heparin by low-molecular-weight heparins for regular anticoagulation may reduce the incidence of HIT.
Place, publisher, year, edition, pages
2004. Vol. 91, no 4, 719-24 p.
IdentifiersURN: urn:nbn:se:uu:diva-161366DOI: 10.1267/THRO04040719PubMedID: 15045133OAI: oai:DiVA.org:uu-161366DiVA: diva2:456011